Florida, 2011

Hail and Damaging Wind in Florida, August 23, 2011

August 23, 2011 · NWS JAX · 2 events in 2 counties and zones

A diffusing surface front moved southward across the forecast area in the morning, then pushed westward during the afternoon with sea breezes. There was enough shear noted in the hail growth zone to enable hail to separate from down draft air with some small hail reaching the surface in Flagler county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A diffusing surface front moved southward across the forecast area in the morning, then pushed westward during the afternoon with sea breezes. There was enough shear noted in the hail growth zone to enable hail to separate from down draft air with some small hail reaching the surface in Flagler county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 23, 9:48 AM EST, 2 hours 12 minutes earlier.

Area forecast discussion, Aug 23, 9:48 AM EST, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1048 AM EDT TUE AUG 23 2011

.PUBLIC UPDATE...A WEAK LOW-LEVEL TROUGH WILL ADVANCE SOUTH ACROSS
THE FORECAST AREA TODAY. LIFT ASSOCIATED WITH THIS FEATURE ALONG
WITH PASSAGE OF MID LEVEL ENERGY WILL BRING ANOTHER ROUND OF SHOWERS
AND THUNDERSTORMS ACROSS THE FORECAST AREA...ESPECIALLY ACROSS
NORTHEAST FLORIDA WHERE DYNAMICS WILL BE STRONGEST. LOOKING AT THE
12Z SOUNDING FROM KJAX...ATMOSPHERE IS NOT QUITE AS UNSTABLE IN
RESPONSE TO WARMING IN THE UPPER LEVELS OF THE ATMOSPHERE.
THUS...WE ANTICIPATE FEWER SEVERE THUNDERSTORMS TODAY. MODERATE
WINDS IN THE HAIL GROWTH REGION WILL FAVOR HAIL REACHING THE SURFACE
WITH THE STRONGEST STORMS. HEAVY RAINFALL AT TIMES WILL CAUSE SOME
PONDING OF WATER ON ROADWAYS AND IN LOW-LYING AREAS.

&&

.AVIATION...VFR CONDITIONS WITH AFTERNOON THUNDERSTORMS POSSIBLE AND
HAVE MAINTAINED VCTS IN TAFS. MAY NEED TEMPO GROUPS FOR DUVAL COUNTY
TERMINALS AND WILL RE-EVALUATE WITH 18Z ISSUANCE.

&&

.MARINE...AS ADVERTISED...SEAS WILL BEGIN TO INCREASE ON WEDNESDAY
AS SWELLS START TO ARRIVE FROM HURRICANE IRENE. WNA WAVE MODEL
INCREASES SEAS TO NEAR 20 FEET OFFSHORE THURSDAY NIGHT AND FRIDAY AS
IRENE MOVES BY TO THE EAST. EASTERLY WINDS WILL INCREASE WEDNESDAY
NIGHT AS PRESSURE GRADIENT STARTS TIGHTENING. TROPICAL STORM
CONDITIONS WILL BEGIN BY THURSDAY NIGHT...WITH HURRICANE CONDITIONS
POSSIBLE OVER OFFSHORE ZONES FRIDAY AND FRIDAY NIGHT.

RIP CURRENTS: LOW RISK TODAY WILL BECOME MODERATE ON WEDNESDAY AS
SWELLS START TO ARRIVE. HIGH RISK EXPECTED ON THURSDAY AND FRIDAY.

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.

&&

.PREVIOUS PUBLIC...
SHORT TERM (TODAY THROUGH THURSDAY)...UPPER TROF EXTENDS FROM E
CANADA TO OFFSHORE THE SE U.S. COAST. LARGE UPPER HIGH CENTERED OVER
SE NM. COLD FRONT STRETCHES ACROSS CENTRAL GA. VORT MAX PRESENTLY
MOVING SE ACROSS SE GA...AND THIS IS LIKELY RESPONSIBLE FOR A BRIEF
TSTM THAT FIRED OVER THE N PORTION OF OUR AREA DURING THE PAST HOUR
AS WELL STRONGER STORMS NEAR THE GULF STREAM. SKIES ARE PARTLY
CLOUDY ACROSS THE AREA WITH TEMPS GENERALLY IN THE MID TO UPPER 70S.

PRECIP PATTERN DURING THE NEXT 48 HRS WILL SHIFT FROM A COMBO OF
DIURNALLY AND DYNAMICALLY FORCED CONVECTION TO ONSHORE FLOW AND
LOW-LEVEL CONVERGENCE DOMINATED PRECIP ON N PERIPHERY OF IRENE
CIRCULATION.

FOR TODAY...COLD FRONT WILL SAG S AS IT BECOMES DIFFUSE. BEST
FORCING FOR STORMS WILL BE ALONG AND AHEAD OF THIS FEATURE AS IT
INTERACTS WITH AFTERNOON SEABREEZES AND MID-LEVEL POSITIVE
VORTICITY ADVECTION ACROSS NE FL. AS FRONT BECOMES DIFFUSE AND
IRENE EDGES CLOSER...LOW-LEVEL FLOW WILL BECOME MORE E DURING THE
AFTERNOON HOURS. AS A RESULT...ANY STORMS THAT DO FIRE OVER LAND
WILL LIKELY FOCUS MORE TOWARD THE I-75 CORRIDOR BY EVENING.

ON WED...E FLOW WILL BECOME MORE ESTABLISHED WITH COASTAL SHOWERS
MOVING INLAND IN CONVERGENT LINES. THIS ACTIVITY WILL NOT BE
DIRECTLY ASSOCIATED WITH IRENE AS IT WILL STILL BE WELL TO THE SE
OVER THE BAHAMAS. SHOWERS WILL MOVE INLAND AND CONTINUE TO DEVELOP
INTO TSTMS DURING THE AFTERNOON AND EVENING HOURS.

ON THU...IRENE SHOULD BEGIN TO MOVE A BIT MORE NLY IN RESPONSE TO
A SECOND E U.S. UPPER TROF. HIGHEST POPS SHOULD BE CONFINED TO THE
SE COASTAL AREAS WITH DRIER AIR AND SUBSIDENCE ON NW STORM
PERIPHERY BEGINNING TO REDUCE POPS OVER OUR NW ZONES.

LONG TERM...IRENE PROGGED TO MOVE WELL E OF THE AREA. IF THIS DOES
PAN OUT...HIGHEST POPS WILL LIKELY BE CONFINED TO THE IMMEDIATE
COASTAL AREAS WITH SUBSIDENCE SQUASHING POPS FARTHER INLAND. WITH
THIS SCENARIO...GUSTY WINDS AND BEACH EROSION WILL BE THE BIGGEST
THREATS. AS IRENE DEPARTS THE AREA...SUBSIDENCE AND SW FLOW WILL
BRING HOT TEMPS...AND HAVE GONE ABOUT 1 DEG ABOVE GUIDANCE FOR MAX
TEMPS. THERE MAY BE A TRAILING BAND OF MOISTURE AND PRECIP OVER THE
S PORTION OF THE AREA...BUT EXACT PLACEMENT OF THIS FEATURE IS
HIGHLY UNCERTAIN. HAVE JUST KEPT LOW END CHANCE POPS OVER SE ZONES.

&&

&&

ZAPPE/PETERSON
Hazardous weather outlook, Aug 23, 4:25 AM EST, 7 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
525 AM EDT TUE AUG 23 2011

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-241000-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-
CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-
COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)-
GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM-
ST JOHNS-SUWANNEE-UNION-WARE-WAYNE-
525 AM EDT TUE AUG 23 2011

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON INTO EARLY
EVENING. THESE STORMS COULD BE STRONG WITH GUSTY WINDS AND PERIODS
OF HEAVY RAINFALL. THE MOST NUMEROUS STORMS WILL LIKELY FOCUS NEAR
THE I-75 CORRIDOR BY EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

EXACT LOCAL IMPACTS FROM HURRICANE IRENE ARE UNCERTAIN AND WILL
BE HIGHLY DEPENDENT UPON ITS EVENTUAL TRACK AND INTENSITY. TROPICAL
STORM CONDITIONS ARE POSSIBLE...ESPECIALLY OVER THE COASTAL WATERS
AND COASTAL COUNTIES FROM THURSDAY NIGHT THROUGH THROUGH FRIDAY
NIGHT. ON THE PRESENT FORECAST TRACK...THE HEAVIEST RAINFALL AMOUNTS
WILL LIKELY BE NEAR THE ATLANTIC COAST.

HIGH TIDES...HEAVY SURF...STRONG RIP CURRENTS AND LARGE BREAKERS AT
INLETS MAY DEVELOP WELL AHEAD OF THE STORM. BEACHFRONT INTERESTS
SHOULD PLAN ON SECURING OBJECTS VULNERABLE TO SURF ACTION PRIOR TO
THE HIGH SURF DEVELOPING. HIGH ASTRONOMICAL TIDES ARE EXPECTED LATE
THIS WEEK AS WELL.

INTERESTS IN THE AREA SHOULD CONTINUE TO CLOSELY MONITOR THE
OFFICIAL FORECASTS ON IRENE.

REVIEW YOUR FAMILY'S HURRICANE PLAN. ENSURE YOUR HURRICANE KIT IS
WELL STOCKED AND UP TO DATE. REVIEW THE WORKING CONDITION OF
EMERGENCY EQUIPMENT...SUCH AS FLASHLIGHTS AND BATTERY POWERED
RADIOS. REVIEW EVACUATION ROUTES SHOULD THEY BECOME NECESSARY.

MARINE INTERESTS MAY WISH TO TAKE PRECAUTIONS AT THIS TIME...
ESPECIALLY IF YOU WILL BE AWAY FROM YOUR BOAT.

LOCAL INTERESTS ARE URGED TO MONITOR NOAA WEATHER RADIO AND LOCAL
MEDIA FOR THE PROGRESS OF THE STORM AND REMAIN ALERT FOR POSSIBLE
WATCHES OR WARNINGS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

CARROLL

In the hours before

Local storm report, Aug 23, 9:47 AM EST, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1047 AM EDT TUE AUG 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND DMG     TARBORO                 31.01N 81.81W
08/22/2011                   CAMDEN             GA   EMERGENCY MNGR

            EMERGENCY MANAGEMENT REPORTED TREES AND POWER LINES DOWN
            IN TARBORO.

&&

SHULER
Local storm report, Aug 23, 10:17 AM EST, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1117 AM EDT TUE AUG 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     TSTM WND DMG     PEARSON                 31.30N 82.85W
08/22/2011                   ATKINSON           GA   PUBLIC

            TREES DOWN IN PEARSON REPORTED BY CONVENIENCE STORE CLERK
            WITH POWER OUTAGES AS WELL. HAIL REPORTED BUT SIZE
            UNKNOWN. TIME ESTIMATED BY RADAR.

&&

ARS

The radar

The Jacksonville radar (KJAX), 121 km away, was scanning. The volume nearest the first event began at 16:57 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Flagler

When
August 23, 12:00 PM EST
Where
Flagler County, Bunnell
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
29.470, -81.260

Penny size hail was reported in Bunnell.

Thunderstorm Wind, Alachua

When
August 23, 2:35 PM EST
Where
Alachua County, 1.2 mi W of Micanopy
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
29.500, -82.300

A tree was blocking two lanes of Interstate 75 north near mile marker 374. The time of damage was based on radar.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2011Every state in 2011This day in weather historyWarnings in Florida, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 329823, 329824.